Ease In Anti-Overdose Drug Access Leads To More Lives Saved
A month ago a truck pulled up to Albert and Priscilla's home and two men dragged a third inside. He was barely breathing.
"They carried him to the door, laid him out," says Priscilla.
This was the second time this man had overdosed on heroin in three weeks – the couple says.
The men who dropped him off, didn't want to call 9-1-1 because when EMS came so could the police. And they too were using.
Albert and Priscilla - who don't want to be identified by their full names - are talking about the life they saved by using the anti-overdose drug naloxone, also known as narcan.
"I ran to get the medication, and I drew it up in a syringe and gave it to him in his upper arm," says Priscilla.
And I said, one of these times it isn't going to work. I said what if we wasn't here what are they going to do throw you in the street? He started to cry. He sat there and cried. - Albert
The drug works by switching off receptors in the brain. The receptors are being overwhelmed by heroin or another opioid and heart and lungs stop functioning.
"And we did one and one didn't work, so we did another one. He started coming out of it, but he was real stiff."
"Like something you would open with a wrench," Albert continues.
When the man came to, Albert says he tried talking to him about getting clean like he and Priscilla did more than 10 years ago.
"And I said, one of these times it isn't going to work. I said what if we wasn't here what are they going to do throw you in the street? He started to cry. He sat there and cried."
Last year, more than 2,946 doses of naloxone were given by San Antonio Emergency Medical Services, that means that as many as eight people a day overdosed on prescription pills or heroin on average.
After a law change easing access to naloxone went into effect last September, the San Antonio-based Center for Healthcare Services staff like Frederic Courtois wanted to get naloxone into the hands of community members like Priscilla and Albert. People who were trusted.
"This is not a new drug, this has been available for a long time. What is new is that we recognize that we need it much sooner and at proximity," says Courtois.
Before naloxone people would still come to Albert and Priscilla for help, but their methods were less effective--and sometimes had tragic results.
Albert was unable to revive a friend last year, and Sean Baker from the center says it opened his eyes to how bad the opioid problem was in the city.
"A lot of the traditional methods that he tried to use - ice on the genitals, injecting with cocaine, milk shots - it didn't work, so he passed away and the day I saw him he was in pieces because it had always worked before," Baker says.
These alternative methods are the great urban myth of overdose, says Courtois. They really don't reverse the overdose, they may wake someone up briefly, but that is only the beginning.
"We are really fighting the common media representation of someone passing out in a bathtub with a syringe hanging out their arm," says Courtois. Overdose actually is slower than that, and takes place over the course of 1-3 hours. And many of the indicators of overdose aren't alarming.
Baker and Courtois say they were inspired to do more by stories like Albert's, so they pitched the idea of education and naloxone distribution to the leadership of The Center For Healthcare Services and it was approved.
Now Baker teaches people how to recognize an overdose as well as how to administer naloxone. This is one of the only programs doing it in San Antonio.
Since November, he has certified 300 people through the class, given out 74 kits of naloxone that has resulted in six lives being saved.
Their auto injector trainers come with the medicine. The injector looks like an EpiPen and the trainer walks a person through step-by-step But it isn't cheap. Each of these kits costs more than $450.
This program isn't technically funded. Baker does this in addition to his normal job at the center which is in HIV prevention and the kits are donated from Texas Overdose Naloxone Initiative.
Baker's classes are held with people already in treatment through the center, and at a local church. The problem is many of the people that need it most aren't going to come to a class and aren't in treatment, so Baker often tags along with their HIV street outreach team going into neighborhoods to talk directly with the affected.
"Ya'll want to learn about overdose prevention?" asks Baker to a group circling a table full of HIV prevention products. The outreach team is outside a small convenience store on the city's West Side. He gets a few takers.
It is a sweltering 99 degrees outside and sweat runs down his forehead as he is describes to a small group a sure fire way of getting someone to wake up.
"You take your fist, right? And this part of the knuckles and put it on their chest. That's a sternum rub. Rub it hard and they are going to wake up."
If they don't wake from that, it is time to start CPR, call 9-1-1 and use the naloxone if you have it, says Baker.
A woman in a black tank top and tattoos speaks up. "I had someone overdose on me the other day..."I shot him up with salt water and he came back."
Combating the urban myth of reversing an overdose, as well as building relationships with people using is much of what he does.
"Where were you at," Baker asks.
"My apartment," another woman says, "And since it was my apartment, I didn't want to call the cops and shit."
Baker makes a point of trying to ease their concern about the police, while suggesting other ways of getting emergency services.
Over the course of 90 minutes Baker walks through the process three times with six different people. Quickly explaining how to detect an overdose. How to use the medication. Having them show him how to use it and getting their information.
"It’s a lot easier when we are in a classroom. When we come out in the field it’s like the real deal. People are on the go, he is sick [in withdrawal]. It has to be very quick because we only have their attention for so long."
Sean always gives out his number for people to call if they use the kit, day or night. While the drug is safe, it is whip-lashing the body from overdose to withdrawal.
As he packs up the outreach van, Jacob, a man in his early 20s who had just gone through the training comes back to ask him about going into treatment.
Baker says he does these outreach trips twice a week, and this was an especially good day.
"I think we did good today. We got some potential referrals for detox. We got the medicine out to where it needs to be at. "
A look of overdose deaths by state can be found here. Bexar County tracks its overdose deaths in the annual report for the Bexar County Medical Examiner's Office.